Look-a-Like Injectables Prompt ASHP, ISMP to Issue National Alert

The American Society of Health-System Pharmacists (ASHP) and the Institute for Safe Medication Practices (ISMP) have issued a National Alert for Serious Medications Errors regarding potentially dangerous mix-ups of neostigmine injection and phenylephrine injection.

Neostigmine, marketed as Bloxiverz, and phenylephrine, marketed as Vazculep, are both manufactured by Eclat Pharmaceuticals. Bloxiverz, a cholinesterase inhibitor, is indicated for reversal of non-depolarizing neuromuscular blockade after surgery. Vazculep, a sympathomimetic, is indicated to treat clinical hypotension resulting from vasodilation during anesthesia.

RELATED: Pediatric Drug Errors Reduced with Three-Step Intervention

There have been reports of look-alike packaging of Bloxiverz 10mg/10mL and Vazculep 50mg/5mL from healthcare providers. Similar size, color, and design of the vials and outer cartons have created storage mix-ups and at least five cases where the wrong product was almost used during sterile compounding. The error was identified in each case during an independent check.

The National Alert provides recommendations to prevent mix-ups, including:

  • Keeping supplies of the drugs widely separated in both long- and short-term areas
  • Alerting staff to the potential risk of confusion between the two drugs
  • Scanning the barcode of containers during inventory management and prior to dispensing
  • Diluting phenylephrine injection before administration

Alerts are issued to healthcare providers and organizations through ISMP, ASHP, and the National Council on Medication Error Reporting and Prevention.

For more information visit ASHP.org.

Loading links....